Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 49, NWS Jackson, MS

July 1, 2015Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 1, 2015, 4:51 PM CDT for Marion County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2015, 4:51 PM CDT (21:51 UTC)
Expired
Jul 1, 2015, 7:45 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WGUS54 KJAN 012151
FFWJAN
MSC091-020045-
/O.NEW.KJAN.FF.W.0049.150701T2151Z-150702T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
451 PM CDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI...

* UNTIL 745 PM CDT
    
* AT 449 PM CDT...LOCAL MEDIA REPORTED FLOODING IN COLUMBIA. UP TO 
  TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING 
  HAS BEGUN IN THE COLUMBIA AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLUMBIA.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3130 8979 3115 8978 3115 8998 3131 8998

$$

DC
1 follow-up statement
761 
WGUS74 KJAN 012243
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
543 PM CDT WED JUL 1 2015

MSC091-012253-
/O.CAN.KJAN.FF.W.0049.000000T0000Z-150702T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION MS-
543 PM CDT WED JUL 1 2015

...THE FLASH FLOOD WARNING FOR CENTRAL MARION COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3130 8979 3115 8978 3115 8998 3131 8998

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:54 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 1, 2:54 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT WED JUL 1 2015

.SHORT TERM...SCATTERED SHOWERS/STORMS ONGOING THIS AFTERNOON ACROSS
SOUTHERN PARTS OF THE FORECAST AREA. THIS ACTIVITY SHOULD DISSIPATE
THIS EVENING LEAVING A MAINLY DRY OVERNIGHT PERIOD. ALSO...ACTIVITY
HAS NOT DEVELOPED IN THE GOLDEN TRIANGLE AREA SO HAVE REMOVED THE
LIMITED SEVERE RISK IN THE HWO AND ONLINE GRAPHIC.

DESPITE TROFFING ACROSS THE REGION...LATEST MODEL GUIDANCE SUGGESTS
LIMITED STORM ACTIVITY FOR THURSDAY. THIS WILL ALLOW AFTERNOON HIGHS
TO CLIMB INTO 92-95 RANGE. MODELS SHOW THE TROF DEEPENING SOMEWHAT
BY FRIDAY INTO THE WEEKEND. THIS SHOULD LEAD TO MORE WIDESPREAD
ACTIVITY WITH MODELS HINTING AT SOME DISTURBANCES POSSIBLY LEADING TO
ONE OR MORE ORGANIZED STORM CLUSTERS...ESPECIALLY NORTH OF INTERSTATE
20. /SW/

.LONG TERM...SATURDAY THROUGH NEXT TUESDAY...AN ACTIVE STORM PATTERN
LOOKS POSSIBLE FOR THE INDEPENDENCE DAY WEEKEND. THEN...OUR HEIGHTS
WILL INCREASE FROM THE WEST AS THE MID LEVEL RIDGE SPREADS EAST FOR
EARLY NEXT WEEK. THE SURFACE RIDGE OVER THE NORTHERN GULF WILL BECOME
ORIENTED MORE ALONG THE GULF COAST. TOGETHER THESE RIDGES WILL RESULT
IN MORE ISOLATED COVERAGE OF DIURNAL CONVECTION. THERE REMAINS SOME
TIMING DIFFERENCES WITH THE SHORTWAVES IN THE MODELS WHICH WILL
AFFECT THE MEAN TROUGH OF THE EASTERN US. MODELS SUGGESTS THAT THIS
BOUNDARY WILL REMAIN THE FOCUS FOR CONVECTION THROUGH THE WEEKEND.
RIDGING SURFACE AND ALOFT IS EXPECTED TO STRENGTHEN OVER OUR CWA ON
MONDAY INTO TUESDAY. THIS WILL RESULT IN WARMER CONDITIONS WITH
MOSTLY DIURNAL RAIN CHANCES OVER OUR CWA ALONG WITH GENERALLY NORMAL
HIGH AND LOW TEMPS. LOOKING BEYOND THE ENSEMBLES AND MODELS SHOWS THE
TROUGH AND RIDGE UPPER PATTERN REDEVELOPING ACROSS THE REGION AGAIN.
/17/SW

&&

.AVIATION...ALL SITES ARE VFR THIS AFTERNOON AND EXPECT THIS TO
CONTINUE THROUGH THE EVENING HOURS FOR MOST SITES. TSTMS ARE
DEVELOPING OVER THE SOUTHWESTERN PORTIONS OF THE AREA AND THIS MAY
BRING TEMPO MVFR/IFR CONDITIONS TO JAN/HKS/MEI AND HBG INTO THE
EVENING HOURS. EXPECT THE TSTM ACTIVITY TO DIMINISH BY SUNSET. SOME
MORNING STRATUS MAY BRING MVFR/IFR CONDITIONS TO PORTIONS OF THE
AREA AFTER 09Z. THE WINDS WILL BE SOUTHWESTERLY AT 8-10KTS WITH
HIGHER GUSTS THIS AFTERNOON BECOMING LIGHT OUT OF THE SOUTHWEST
OVERNIGHT./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  73  93  73 /  16  30  13  13
MERIDIAN      89  72  93  69 /  36  22  28  15
VICKSBURG     91  73  93  72 /  15  18  13  14
HATTIESBURG   92  73  94  73 /  38  28  19  10
NATCHEZ       92  73  91  73 /  34  20  19  10
GREENVILLE    91  74  93  73 /  16  19  17  39
GREENWOOD     90  74  92  70 /  32  26  17  39

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 1, 2:33 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT WED JUL 1 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
233 PM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

15

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 1, 4:20 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT WED JUL 1 2015

MSZ072-073-012145-
LAMAR MS-MARION MS-
420 PM CDT WED JUL 1 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MARION AND WEST CENTRAL
LAMAR COUNTIES UNTIL 445 PM CDT...

AT 420 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR COLUMBIA...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BUNKER HILL AROUND 430 PM CDT.
  IMPROVE AROUND 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3128 8996 3139 8986 3139 8982 3143 8983
      3144 8982 3144 8974 3126 8956 3116 8981
TIME...MOT...LOC 2120Z 239DEG 17KT 3130 8979

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:10 PM CDTSpecial Weather StatementJANKemper50 min
Jun 30, 9:00 PM CDTSpecial Weather StatementJANNoxubee45 min
Jul 1, 4:20 PM CDTSpecial Weather StatementJANMarion25 min
Jul 1, 5:09 PM CDTSpecial Weather StatementJANForrest36 min
Jul 1, 5:31 PM CDTSpecial Weather StatementJANSimpson29 min

Nearby

Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.